MAUDE Adverse Event Report: COOK INC FLEXOR PARALLEL URETERAL ACCESS SHEATH AND DILATORS; KOE DILATOR, URETHRAL

COOK INC FLEXOR PARALLEL URETERAL ACCESS SHEATH AND DILATORS; KOE DILATOR, URETHRAL
Catalog Number FUS-120035-P
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/30/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: omnipak contrast medium, terumo guide wire, and rigid cystoscope with foreign body forceps.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a flexible ureteroscopy in the kidney, the flexor parallel ureteral access sheath and dilator was inserted into the patient and passed through the wall and perforated the renal vein.After inserting the device into the patient, opacification was performed to visualize the positioning of the product and found that the contrast fluid was not directed to the kidney but to the renal vein.According to the physician, he did not force the product and did not feel resistance.The patient's anatomy was described as being a normal and "compliant ureter." a double j catheter was placed and blood count was monitored every hour for six hours.The intervention of the stone could not be carried out and will require a second procedure to remove the stone after healing.The patient was reported to be in "good health" and the patient's current status is listed as "back to normal," no additional patient consequences were reported.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: the complaint device was not returned for an evaluation and no photograph was provided.Without the complaint device, a device failure analysis was unable to be performed.A document based investigation was conducted including a review of complaint history, the device history record, instructions for use, quality control data, and specifications.A review of the device history record for lot number 9124878 revealed no non-conformances.A review of complaint history records revealed this to be the only compliant associated with lot number 9124878.This device is shipped with the instructions for use (ifu) which contains the following: precautions never use undue force for placement of this device.Never use undue force while releasing the wire in the rapid release technique once per device.No complaint device has been returned at this time.If the device is returned, the record will be reopened and updated at that time.There is no indication that a design process or related failure mode contributed to this event.There is no indication of device malfunction in this instance.The most likely cause for this event is the use of excessive force during device placement.The conclusion as to the cause of the reported issue is cause traced to user.Unintended user error caused or contributed to this event.Per the quality engineering risk assessment, no additional risk mitigating activity is required at this time.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.
 
Event or Problem Description
No new event information has been received since the last report was submitted.
 
Event or Problem Description
There has been no new event information received.
 
Additional Manufacturer Narrative
Investigation evaluation: the customer returned one opened package labeled with part number fus-120035-p and lot number 9124878 for investigation.Visual examination confirmed the sheath and dilator were returned assembled together.The distal end of the dilator is skived and slit above the distal end of the sheath as required.The distal tip of each component is properly formed without anomalies.The slit in the dilator has a normal gap created during manufacturing processes.Skive measures within.4-.6mm tolerance.Damage is noted at the top of the skive and bottom of the slit.There is no evidence of manufacturing defects on the returned device.Cook has concluded that the device did not contribute to this incident, rather an unintended use error resulted in the device becoming placed in the renal artery.A quality engineer risk assessment concluded no risk reduction activities are required.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
FLEXOR PARALLEL URETERAL ACCESS SHEATH AND DILATORS
Common Device Name
KOE DILATOR, URETHRAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8124207
Report Number1820334-2018-03436
Device Sequence Number16685746
Product Code KOE
UDI-Device Identifier00827002564350
UDI-Public(01)00827002564350(17)210828(10)9124878
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K961904
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/28/2021
Device Catalogue NumberFUS-120035-P
Device Lot Number9124878
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2019
Initial Date Received by Manufacturer 11/07/2018
Supplement Date Received by Manufacturer12/03/2018
02/13/2019
Initial Report FDA Received Date12/03/2018
Supplement Report FDA Received Date12/07/2018
02/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age34 YR
Patient Weight60